Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

176 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Hives on forehead and neck after taking flu shot. No change after taking prednisone and atarax. Suggest treatment

Answered by
Dr.
Dr. Polash Sannigrahi

General & Family Physician

Practicing since :2011

Answered : 3337 Questions

default
Posted on Sat, 23 Nov 2013 in Asthma and Allergy
Question: Last week Friday 10/18 I had my flu shot Monday morning I started noticing hive on my forehead and neck with achy joints I started taking Zyrtec and Benadryl Tuesday night my hives were out of control ,tongue and lips swollen called 911 and was transported to Reston hospital Paramedics injected epipen med and shot of Benadryl In hospital I received shot of steroid and Benadryl and pain medicine Discharged home today I am on day three of prednisone 4 mg and Atarax 25 mg With Benadryl and inhaler called pro air HFA Still itching with patches of hives traveling Joint we're all swollen even my hills Now it's better Could all this be because of flu vaccine and my auto immune system recognized a foreign dead virus ans started to work hard, Thanks
doctor
Answered by Dr. Polash Sannigrahi 1 hour later
Brief Answer: Kindly provide few more details Detailed Answer: Hello, Thanks for your query. As the flu vaccine contains dead virus, an allergic reaction to it is very rare. However, an individual can be allergic to other constituents of the vaccine like delivering agent or preservative agent of the vaccine. Since you took the vaccine on Friday & symptoms appeared on Monday, it can be either a delayed hypersensitivity reaction to the constituents of the vaccine or due to an immediate hypersensitivity reaction to some other allergen not related to the flu shot. Regarding the symptoms as mentioned in your post, kindly let us know about the following: 1. Do you have an allergy to eggs? 2. Any previous history of similar allergic reactions? 3. What were you doing when you first noticed the symptoms (hive on forehead and neck with achy joints)? 4. Since how many days you are taking Levothyroxine & Triamterine? A knowledge of the above mentioned questions will be helpful in understanding your concern better. Hoping to hear from you soon. Wish you a good health. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Polash Sannigrahi 21 hours later
Thank you for your help, 1- not allergic to eggs as I know. 2- I had this same symptoms two years ago due to hearing a very bad news family related, at that time It was gradual and my throat did not close. 3- I was at work nothing unusual, first I noticed the rashed appearing on my forehead and neck 4- I have been taking Triamtrinh for the past 10 years, levothroxine for the past 5 years Thanks Dr Sannigrahi
doctor
Answered by Dr. Polash Sannigrahi 35 hours later
Brief Answer: Delayed hypersensitivity reaction to viral protein Detailed Answer: Hello, Thanks for your follow up query. Based on your case history, the symptoms can be attributed to delayed hypersensitivity reaction to viral proteins. Swelling in throat is due to angioedema, which was not present during the symptoms in previous episode 2 years ago. The medications given by your Doctor are correct, kindly continue them as advised. There is no need to worry, you will be fine. And if you take any vaccination in the near future, then please be careful & the administering Doctor should be made aware of this. Wishing you a Good Health. Take care.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,   ,   ,   ,  
Drug/Medication ,   ,   ,   ,  

Recent questions on  Angioedema

doctor1 MD

I have angioedema, however, the redness, itching and discomfort I have been experiencing for the past week is growing worse and is only located on the outsides of both underarms. I take doxepin for the angioedema. I have been using three new prescription eye drops for cataract pre/post op: 1. Gatifloxacin 2. Lotemax and 3. Prolensa (my next op is 6/30/14 for my right eye). This new condition only began after my first cataract surgery on 6/16/14 and kept me awake most of last night. I am using neosporone on both sites. Thank you for any information you might offer. CW

doctor1 MD

I was diagnosed with chronic idiopathic angioedema about 2 years ago. It has been well controlled with antihistamines but it is back! I am VERY frustrated and scared. It has started to affect my breathing at times and I am terrified to leave the house without my epipen. I just ran across some info on h pylori and angioedema. Do any of you have any experience with angioedema and h pylori?

doctor1 MD

My 92 year old mother has pulmonary hypertension . The new drug her doctor wants can cause angioedema . What are the signs of angioedema & how can it be treated?

doctor1 MD

Hi Docs, I may have skin allergy(hive). Waiting for Ige test report. But whenever I used to in take allergy causing food ,I had to take medecine to avoid skin iching. This is about last night, I took normal chapati and ladyfinger dish in dinner....

doctor1 MD

Does lyrica interact with trazadone, sertaline or lisinopril as these are my other prescriptions?

doctor1 MD

my 16 month old daughter has angieodema, antihistermines are not making it any better. since shes been born she has always got bad laryngitus and loses her voice and often stops breathing when she cries so we have to blow in her face to make her breath. she is always coming out in a rash that is unexplained and doctors dont seem to know what it is. i was told yesterday it is angioedema, however nothing else was said. could the laryngitus be part of this? and how am i meant to help her when the antihistermines are not working

doctor1 MD

i have very bad knee pain and the bavk of my knee is swelling by the day...i cannot extend my knee fully at all. i walk. with a heavy limp and ache everyday with the pain it causes . is this a sign of Hereditary Angioedema and is it serious...the pain has been going on for at least 4 days.